What medication can cause anosmia?

default
Posted on Tue, 6 Aug 2019 in General Health
Question: I am experiencing anosmia. I take 31 drugs including OTC's, What drugs may cause my anosmia. An ENT doctor couldn't find a structural problem. thanks XXXXXXX XXXX
doctor
Answered by Dr. Vasudha Jayant Athavale 1 hour later
Brief Answer:
See the detailed answer below.

Detailed Answer:

Hi,

If the doctor finds no structural problem in the nose for the Anosmia... other possibilities are
- Nerve damage causing a problem in the sense of smell (disturbing olfactory nerve function) which needs to be investigated separately (spinal or brain level)
- Yes, certain medicines like intranasal zink/Decongestant nasal sprays can cause damage to the sensory tissue in nasal passage & anosmia.
- Not the use of antibiotics but the disease for which antibiotic was used, Nifedipine (high blood pressure), phenothiazines (psychiatric problems)/Use of cocaine can cause loss of smell (anosmia)
- Exposure to toxic substances like Benzene, Chlorine, formaldehyde/Exposure to industrial heavy metals can lead to the problem
- Deficiency of vitamin A, B6 Or B12 can cause anosmia.

These are possible causes for Anosmia. without any obvious structural damage.

I hope that answers your query. Any follow up query is welcome.

Regards,
Dr. Vasudha Jayant Athavale, General & Family Physician
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Vasudha Jayant Athavale 1 hour later
Hi, I have provided some attachments. Please review them.
doctor
Answered by Dr. Vasudha Jayant Athavale 9 hours later
Brief Answer:
Two possible causes are explained below.

Detailed Answer:

Hi,


I have scrutinized all as far as their indications, ingredients & possible side effects are concerned, to best of my knowledge & found most of them to be free from causing Anosmia, except for two possibilities, which I am explaining below.

1. Astelin - It's a histamine antagonist. (Histamine is released in response to exposure to allergen & produces all allergy symptoms). It is used as a local decongestant in the form of nasal spray forming first-line treatment for intermittent mild rhinitis.

It's relevant side effects are dryness in the mouth, sore throat & dry, sore & burning nasal mucus membrane... this can damage the nasal mucus membrane, with the sensory nerve endings for the sense of smell... & cause Anosmia in few patients.

2. Acyclovir- It is an antiviral agent. The drug itself does not have side effect causing Anosmia... but the viral infection like Herpes simplex...facial variety, where the lips, face, & sometimes nasal passage is affected in the disease process. Such nasal viral infection itself can damage the nasal mucus membrane to cause Anosmia.

Hope I have answered your query.

Regards,
Dr. Vasudha Jayant Athavale, General & Family Physician
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Vasudha Jayant Athavale

General & Family Physician

Practicing since :1970

Answered : 7536 Questions

premium_optimized

The User accepted the expert's answer

Share on

Get personalised answers from verified doctor in minutes across 80+ specialties

122 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
backtotop2